How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kaushik Your Own Question
Dr. Kaushik
Dr. Kaushik, Psychiatrist
Category: Mental Health
Satisfied Customers: 4659
Experience:  MD Psychiatry
9385906
Type Your Mental Health Question Here...
Dr. Kaushik is online now
A new question is answered every 9 seconds

I'm not sure if this a mental health question but my 8. yr

Customer Question

I'm not sure if this a mental health question but my 8. yr old son has recently been diagnosed with tourette syndrome I don't know alot about this onley what I've read on line his dr put him on prozac which I don't feel comfortable giving him any suggestions on what I can do or where I need to take him to get him the proper care that he needs
Submitted: 4 years ago.
Category: Mental Health
Expert:  Dr. Kaushik replied 4 years ago.

Hi there,

Welcome to Just answer !

I am sorry to learn about your son's condition and i empathize with you.

Tourrette syndrome is a childhood TIC disorder characterized by development of motor or vocal tics which are unwanted , involuntary movements or sounds made by the child and these are usually before 18 years of age and most commonly between 2-12 years of age.

The treatment is complex since different children respond to different medications and while prozac ( fluoxetine ) is used in some cases but it is not the first line drug for this disorder and is used mainly when sad mood or obsessive compulsive disorder symptoms are concomitantly present with the Tourrette syndrome.

So i will suggest that for the best possible treatment, your son should be consulted with child psychiatrist and he shall be started on a low dose of anti psychotic medication such as zyprexa ( olanzapine ) at 1.25-2.5 mg / day or risperdal ( risperidone ) at dose of 0.5-1 mg / day as these are dopamine antagonist drugs which nullify and subdue the raised dopamine levels in the brain which are considered to be the reason behind this disorder.

Some other drug options include catapres (clonidine) or Temex (guanfacine ), which shall be considered only second to the above mentioned drugs.

Prozac shall be continued but only at low dose of 10 mg / day and shall act as a good assisting drug to the chosen anti psychotic agent.

Kindly discuss this with a child psychiatrist who will be the best person to take over your son's case and lead him to a good prognosis and will be more appreciable of these suggestions.

I hope this helps.

Wish you all the best.

Please kindly leave a Positive rating if you are satisfied with the answer as only then will i be credited for my service.

If there is any further assistance needed please feel free to ask using the reply button.

Regards.

Expert:  Dr. Kaushik replied 4 years ago.
If you are satisfied with the answer kindly leave a Positive rating so that i can be credited for my service.

If there is any further assistance needed please feel free to ask using the reply button.

Regards..